I’ve been taking Norethisterone 3 times a day to stop my heavy bleeding and to give me a break before I have a Mirena coil fitted. So far, I haven’t experienced any mood swings, bloating, headaches or other common side effects of taking progesterone replacement therapy and as soon as I stopped taking the pills, the excessively heavy bleeding returned within 48 hours.
As far as I can see, I would prefer to have the Mirena fitted – it’s using a much smaller dose of progresterone, targeted to the area where it is needed. I have resisted going down the route of using progesterone-replacement therapy for 2 years but having tried numerous other natural remedies, I have run out of options and cannot cope with the constant flooding / heavy clots / inability to be away from a toilet for more than an hour at a time.
My Mirena fitting is on Thursday – I have saved a few of my pills so I can take them on Tue & Wed to stop the bleeding again so the GP can fit the coil (she said she could do it if I was only lightly bleeding but heavy bleeding would make it difficult to see to put it in, and also increase the risk of it falling out).
For the weight gain, I would talk to your doctor. Personally I would think that taking a much lower dose of progesterone via the coil would be preferable to the high dose from the oral pill. I’ve used Norethisterone several times at high dosage and never had any weight gain so it’s not a definite side effect, just common to about 1 in 10 people. It may depend on your personal hormone balance – I am definitely very low in normal progesterone
Hope this helps a bit – talk to your doctor about the options, they should be able to give you facts and figures.